Lithium-induced NDI: acetazolamide reduces polyuria but does not improve urine concentrating ability
until further notice
SourceAmerican Journal of Physiology : Renal Physiology, 313, 3, (2017), pp. F669-f676
Article / Letter to editor
Display more detailsDisplay less details
American Journal of Physiology : Renal Physiology
SubjectRadboudumc 11: Renal disorders RIHS: Radboud Institute for Health Sciences; Radboudumc 11: Renal disorders RIMLS: Radboud Institute for Molecular Life Sciences
Lithium is the mainstay treatment for patients with bipolar disorder, but it generally causes nephrogenic diabetes insipidus (NDI), a disorder in which the renal urine concentrating ability has become vasopressin insensitive. Li-NDI is caused by lithium uptake by collecting duct principal cells and downregulation of aquaporin-2 (AQP2) water channels, which are essential for water uptake from tubular urine. Recently, we found that the prophylactic administration of acetazolamide to mice effectively attenuated Li-NDI. To evaluate whether acetazolamide might benefit lithium-treated patients, we administered acetazolamide to mice with established Li-NDI and six patients with a lithium-induced urinary concentrating defect. In mice, acetazolamide partially reversed lithium-induced polyuria and increased urine osmolality, which, however, did not coincide with increased AQP2 abundances. In patients, acetazolamide led to the withdrawal of two patients from the study due to side effects. In the four remaining patients acetazolamide did not lead to clinically relevant changes in maximal urine osmolality. Urine output was also not affected, although none of these patients demonstrated overt lithium-induced polyuria. In three out of four patients, acetazolamide treatment increased serum creatinine levels, indicating a decreased glomerular filtration rate (GFR). Strikingly, these three patients also showed a decrease in systemic blood pressure. All together, our data reveal that acetazolamide does not improve the urinary concentrating defect caused by lithium, but it lowers the GFR, likely explaining the reduced urine output in our mice and in a recently reported patient with lithium-induced polyuria. The reduced GFR in patients prone to chronic kidney disease development, however, warrants against application of acetazolamide in Li-NDI patients without long-term (pre)clinical studies.
This item appears in the following Collection(s)
- Academic publications 
- Electronic publications 
- Faculty of Medical Sciences 
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.